Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Blacksburg, VA

September 28, 2004Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 28, 2004, 9:18 AM EDT for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 9:18 AM EDT (13:18 UTC)
Expired
Sep 28, 2004, 12:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 281323
FFWRNK
VAC019-515-281615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD IN SOUTH CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1215 PM EDT

* AT 913 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN BANDS MOVING ACROSS BEDFORD COUNTY. RADAR          
  ESTIMATES SHOW THAT BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN      
  SINCE 4 AM. ANOTHER 1 TO 2 INCHES WILL OCCUR THROUGH 1030 AM       
  CAUSING CREEKS AND STREAMS TO FLASH FLOOD.

* LOCATIONS IMPACTED INCLUDE...

  MONETA...
  BEDFORD CITY...
  CHAMBLISSBURG...
  THAXTON...
  STEWARTSVILLE...
  MONTVALE...

EXPECT FLASH FLOODING ALONG AND NEAR HUNTING CREEK NEAR MONETA...ELK 
CREEK NEAR CHAMBLISSBURG...TROUGH RUN NEAR MONETA...AND FALLING 
CREEK NEAR STEWARTSVILLE. ALSO EXPECT URBAN FLOODING IN THE CITY OF 
BEDFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3708 7953 3729 7935 3750 7951 3742 7962
      3740 7974 3724 7983 3719 7969

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 7:41 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 28, 7:41 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 AM EDT TUE SEP 28 2004

.AVIATION...

IFR WITH OCNL MVFR CONDITIONS WILL CONTINUE THIS MORNING AS
RAINBANDS ASSOCD WITH JEANNE MOVE THROUGH THE REGION. THE RAIN
SHOULD BEGIN TO TAPER OFF THIS AFTN WITH A SLOW TRANSITION TO MVFR
VSBYS AND CIGS AFTER 16Z. CLOUDS ARE EXPECTED TO DECREASE EAST OF
THE MOUNTAINS LATER TNGT WITH MVFR CIGS LINGERING AT BLF/LWB THRU
EARLY WED.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 315 AM EDT TUE SEP 28 2004

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...

REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC
BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB
GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY
RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE
SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED
BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA
AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING
CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE
AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH
QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE
CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF
WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER
THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO
SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4
MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH
ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN
AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON
AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON
AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON.
THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W
ATTM.

5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD
SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL
SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY
E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE
40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS
THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION
W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES
THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO
ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH
APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT
WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO
ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT
THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO
THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N
APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT.
ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING
HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON.

AVIATION...

WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR
CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING.
ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL
CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY
AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND
TUESDAY NIGHT.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION (UPDATE)...JH
Hazardous weather outlook, Sep 28, 4:33 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT TUE SEP 28 2004

NCZ001-002-018-VAZ015-290831-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
433 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THIS MORNING.
ADDITIONAL HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS. IN ADDITION GUSTY WINDS OF 15 TO 30 MPH WITH
GUSTS TO 50 MPH ACROSS THE HIGHER ELEVATIONS MAY OCCUR IN SHOWERS
THIS MORNING...AND LATER THIS AFTERNOON AS HIGH PRESSURE BUILDS IN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-045-290831-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-
HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
433 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THROUGH EARLY THIS
AFTERNOON PRODUCING HEAVY RAIN AND SOME FLOODING. IN ADDITION GUSTY
WINDS TO 35 MPH MAY OCCUR WITH SOME OF THE RAINBANDS...AS WELL AS
BEHIND THE SYSTEM LATER THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ007-009-WVZ042-043-290831-
MERCER WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-
433 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF JEANNE WILL CONTINUE TO PRODUCE WIDESPREAD RAINFALL
THROUGH LATE THIS MORNING. SOME LOCALIZED FLOODING OF POOR DRAINAGE
AREAS COULD OCCUR.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 28, 3:56 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE SEP 28 2004

NCZ005-006-VAZ043>046-058-059-281500-
APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
356 AM EDT TUE SEP 28 2004

...ISOLATED TORNADOES POSSIBLE IN RAINBANDS THIS MORNING...

THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL MOVE NORTHEAST
PASSING JUST SOUTH OF THE AREA BY THIS AFTERNOON. RAINBANDS IN
ADVANCE OF THE CENTER OF THIS SYSTEM COULD PRODUCE ISOLATED WIND
DAMAGE...AS WELL AS THE POSSIBILITY OF A SHORT LIVED TORNADO OR TWO.
LOCATIONS IN PARTS OF SOUTHSIDE VIRGINIA...MAINLY SOUTH OF HIGHWAY
FOUR SIXTY ARE MORE APT TO SEE THE STRONGER STORMS BEFORE CONDITIONS
IMPROVE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Sep 28, 5:51 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 AM     FLASH FLOOD      DANBURY                 36.41N 80.21W
09/28/2004                   STOKES             NC   LAW ENFORCEMENT

            SEVERE FLOODING...ELEMENTARY SCHOOL FLOODED

0530 AM     FLASH FLOOD      FLOYD                   36.92N 80.32W
09/28/2004                   FLOYD              VA   LAW ENFORCEMENT

            ROUTE 8 FLOODED...SECONDARY ROADS WASHED OUT.

0405 AM     FLASH FLOOD      STUART                  36.63N 80.28W
09/28/2004                   PATRICK            VA   LAW ENFORCEMENT

            FLOODING...MUDSLIDES ACROSS COUNTY

&&

JH
Local storm report, Sep 28, 6:10 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 AM     TSTM WND DMG     CALLANDS                36.82N 79.58W
09/28/2004                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON MOBILE HOME.

&&

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:25 AM EDTFlash Flood WarningRNKPatrick3 hr
Sep 28, 3:20 AM EDTFlash Flood WarningRNKFloyd, Franklin3 hr
Sep 28, 4:13 AM EDTFlash Flood WarningRNKPatrick2 hr
Sep 28, 4:53 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Sep 28, 5:24 AM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
Sep 28, 6:10 AM EDTFlash Flood WarningRNKFloyd, Franklin, Patrick3 hr
Sep 28, 7:40 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.